Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 29, 2021, 2:12 AM CDT for 7 counties in Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2021, 2:12 AM CDT (07:12 UTC)
- Expired
- Aug 29, 2021, 3:15 AM CDT
- In force
- 63 min
- Issued by
- NWS Des Moines, IA
- Hail
- 0.00 in
- Wind
- 40
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2375 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
997
WWUS83 KDMX 290712
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
212 AM CDT Sun Aug 29 2021
IAZ025>028-036>039-047>050-290815-
Black Hawk IA-Hamilton IA-Wright IA-Tama IA-Boone IA-Bremer IA-
Story IA-Grundy IA-Hardin IA-Marshall IA-Franklin IA-Butler IA-
212 AM CDT Sun Aug 29 2021
...Gusty winds from thunderstorm activity over portions of central
Iowa through 315 AM CDT...
At 211 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greene to near Gilbert. Movement was east
at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Allison and Greene around 215 AM CDT.
Clarksville around 225 AM CDT.
Other locations in the path of these storms include Waverly, Tripoli,
Sumner and Conrad.
This includes the following highways...
Interstate 35 between mile markers 117 and 178.
Interstate 380 between mile markers 56 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4230 9230 4224 9230 4205 9302 4209 9391
4291 9340 4291 9208 4247 9208 4247 9206
4230 9207
TIME...MOT...LOC 0711Z 270DEG 40KT 4286 9285 4212 9368
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
MartinWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 28, 11:59 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 28, 11:59 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1159 PM CDT Sat Aug 28 2021 ...Updated Aviation Discussion... .DISCUSSION.../Tonight through Saturday/ Issued at 410 PM CDT Sat Aug 28 2021 Forecast Highlights: -- A few strong to severe storms possible tonight. -- Some ongoing hydro issues - Flood Warnings for the Cedar River. -- Additional storm chances late Sunday night, Monday night. TODAY THROUGH SUNDAY (INCLUDING HYDRO): Thunderstorms fed by warm air advection on the nose of an 850mb LLJ occurred over much of northern Iowa this morning. Rain rates at times this morning were 1-2" per hour leading to some localized hydro concerns. More widespread hydro issues are still ongoing in northeast Iowa where rainfall totals between last night and this morning were between 4-8". These rainfall totals from last night into this morning have prompted River Flood Warnings in our area to be issued for the Cedar River at Janesville and the Cedar River at Cedar Falls. The Cedar River is expected to rise quickly in the next 24 hours reaching flood stage late Sunday night with minor flooding forecast at this time. Additional thunderstorms are in the forecast tonight into early Sunday as a strong frontal boundary sweeps through the state. Before then, hot and humid conditions will continue into this afternoon with the warm front stalling out over southern Minnesota. Convective debris will keep high temperatures in northern Iowa a bit cooler than originally forecast, but the rest of the area has already climbed into the upper 80s to low 90s with heat indices in the mid 90s to near 100 as of 3PM. An approaching shortwave trough will help send the boundary back through the state tonight into early Sunday morning as a cold front. This cold front will continue to push through the state during the day on Sunday and will bring scattered thunderstorms northwest to southeast through the state with it. A few strong to severe storms could be possible tonight and would be most likely to occur along the front where the best shear parameters are located. Although storms could be possible after 00Z, the timing of the front in our far northwest looks to be closer to 03-04Z or after, significantly decreasing the available instability necessary for storm development and thus making any widespread severe weather unlikely. If any severe weather were to occur in our area, damaging winds would be most likely with large hail a secondary threat though lapse rates become weaker near/after sunset. Given recent rainfall and the hydro concerns mentioned previously, especially in northern/northeast Iowa, flash flooding may also be a threat tonight, however, the passing front should keep storms progressing through the area and not training over one location, helping to mitigate more widespread hydro issues. The passing cold front will drop temperatures a bit heading into Sunday and this next week. Forecast high temperatures on Sunday will dip back into the upper 70s to mid 80s. As the aforementioned shortwave lifts out of the area on Sunday, more zonal mid-level flow returns. As this happens, the cold front will slow down and ultimately stall out near the Iowa/Missouri border on Sunday night into Monday morning. This will bring chances for additional thunderstorms late Sunday into Monday as another shortwave trough passes through within the westerly mid-level flow. Severe potential looks to be low at this point into Monday morning but won't completely rule out a few strong wind gusts on Monday depending on if the boundary co-locates with some stronger flow aloft. Another mid-level trough develops Tuesday with the remnants of Hurricane Ida moving northeast through the Tennessee Valley, but any direct impacts from the remnants will stay out of our area. Mid-level ridging builds through the area into Thursday, and a warm front will pass through our area by Thursday. Thus, additional chances for thunderstorms will return later in the week with some quiet weather likely on Wednesday. Will continue to have to watch the hydro threat with any additional storms this week, but temperatures look to remain in/near the 80s only increasing slightly into mid-week. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1151 PM CDT Sat Aug 28 2021 Convection looks to impact FOD, MCW and possibly ALO and DSM towards Sunday morning. Handled with tempo for MVFR ceilings and visibility at MCW and FOD. Higher confidence storms will impact these two sites but still uncertain with the duration of the MVFR conditions. Otherwise, VFR to prevail through the rest of the forecast. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...KCM AVIATION...Podrazik
Hazardous weather outlook, Aug 28, 3:02 PM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 302 PM CDT Sat Aug 28 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-291100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 302 PM CDT Sat Aug 28 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms will be possible tonight, mainly west and north. A few could be strong to severe with damaging wind and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms may linger south and east Sunday. The severe weather potential is low. Additional chances for storms are in the forecast off and on through the work week. The severe weather potential through this period will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly north and west tonight. Small
In the hours before
Special weather statement, Aug 28, 10:44 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1044 PM CDT Sat Aug 28 2021
IAZ004-005-015-023-290430-
Palo Alto IA-Kossuth IA-Pocahontas IA-Emmet IA-
1044 PM CDT Sat Aug 28 2021
...Strong Thunderstorms will Impact Portions of Emmet, Northern
Pocahontas, Western Kossuth and Palo Alto Counties through 1130 PM
CDT...
At 1041 PM CDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Trimont to near
Greenville. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree damage and blow around
unsecured objects. Brief heavy rainfall is also associated
with these storms. Up to 1 to 1.5 inches of rain may fall
in an hour or two resulting in ponding of water and
reduction in visibility making travel hazardous.
Strong thunderstorms will be near...
Silver Lake around 1055 PM CDT.
Rush Lake around 1100 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Do not drive your vehicle through ponded water or flooded roadways.
&&
LAT...LON 4350 9405 4291 9439 4291 9444 4281 9445
4287 9492 4346 9492 4350 9489
TIME...MOT...LOC 0341Z 272DEG 36KT 4371 9468 4298 9510
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
REVSpecial weather statement, Aug 28, 11:36 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1136 PM CDT Sat Aug 28 2021
IAZ005-006-015-016-290515-
Palo Alto IA-Kossuth IA-Winnebago IA-Hancock IA-
1136 PM CDT Sat Aug 28 2021
...Strong thunderstorms will impact portions of Kossuth, northwestern
Hancock, Winnebago and northern Palo Alto Counties through 1215 AM
CDT...
At 1136 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blue Earth to 8 miles northwest of Union
Slogh to near Emmetsburg. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph. Wind gusts of 30 to 40 mph have
recently been observed by personal weather stations in
eastern Emmet County and northern Kossuth County.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Union Slogh around 1145 PM CDT.
Other locations in the path of these storms include Algona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4350 9357 4332 9369 4305 9424 4305 9491
4326 9447 4325 9445 4327 9444 4330 9438
4350 9425
TIME...MOT...LOC 0436Z 266DEG 38KT 4360 9409 4331 9428 4310 9473
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AnsorgeSpecial weather statement, Aug 29, 2:12 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
212 AM CDT Sun Aug 29 2021
IAZ025>028-036>039-047>050-290815-
Black Hawk IA-Hamilton IA-Wright IA-Tama IA-Boone IA-Bremer IA-
Story IA-Grundy IA-Hardin IA-Marshall IA-Franklin IA-Butler IA-
212 AM CDT Sun Aug 29 2021
...Gusty winds from thunderstorm activity over portions of central
Iowa through 315 AM CDT...
At 211 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greene to near Gilbert. Movement was east
at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Allison and Greene around 215 AM CDT.
Clarksville around 225 AM CDT.
Other locations in the path of these storms include Waverly, Tripoli,
Sumner and Conrad.
This includes the following highways...
Interstate 35 between mile markers 117 and 178.
Interstate 380 between mile markers 56 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4230 9230 4224 9230 4205 9302 4209 9391
4291 9340 4291 9208 4247 9208 4247 9206
4230 9207
TIME...MOT...LOC 0711Z 270DEG 40KT 4286 9285 4212 9368
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MartinThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 10:44 PM CDT | Special Weather Statement | DMX | Emmet, Palo Alto | 46 min |
| Aug 28, 11:36 PM CDT | Special Weather Statement | DMX | Kossuth, Palo Alto, Winnebago | 39 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.